Risk of Thiazide-induced Hyponatremia in Patients with Hypertension.

Link to article at PubMed

Risk of Thiazide-induced Hyponatremia in Patients with Hypertension.

Am J Med. 2011 Nov;124(11):1064-72

Authors: Leung AA, Wright A, Pazo V, Karson A, Bates DW

Abstract
BACKGROUND: Although hyponatremia is a well-recognized complication of treatment with thiazide diuretics, the risk of thiazide-induced hyponatremia remains uncertain in routine care.
METHODS: We conducted a retrospective cohort study using a multicenter clinical research registry to identify 2613 adult outpatients that were newly treated for hypertension between January 1, 2000 and December 31, 2005 at 2 teaching hospitals in Boston, Massachusetts, and followed them for up to 10 years.
RESULTS: Two hundred twenty patients exposed to ongoing thiazide therapy were compared with 2393 patients who were not exposed. In the exposed group, 66 (30%) developed hyponatremia (sodium ?130 mmol/L). The adjusted incidence rate of hyponatremia was 140 cases per 1000 person-years for patients treated with thiazides, compared with 87 cases per 1000 person-years in those without thiazides. Patients exposed to thiazides were more likely to develop hyponatremia (adjusted incidence rate ratio, 1.61; 95% confidence interval [CI], 1.15-2.25). There was no significant difference in the risk of hospitalizations associated with hyponatremia (adjusted rate ratio, 1.04; 95% CI, 0.46-2.32) or mortality (adjusted rate ratio, 0.41; 95% CI, 0.12-1.42). The number needed to harm (to result in one excess case of incident hyponatremia in 5 years) was 15.02 (95% CI, 7.88-160.30).
CONCLUSIONS: Approximately 3 in 10 patients exposed to thiazides who continue to take them develop hyponatremia.

PMID: 22017784 [PubMed - in process]

Leave a Reply

Your email address will not be published.